Illinois, 2006

Hail and Damaging Winds in Illinois, May 25, 2006

May 25, 2006 · NWS ILX · 4 events in 2 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 10:05 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 25, 10:05 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT THU MAY 25 2006

.DISCUSSION...
STUBBORN AND RATHER ELUSIVE COLD FRONT MAKING TROUBLE IN THE SHORT
TERM FORECAST TODAY.  THOUGH THE LOCATION IS UP FOR DEBATE...THE
MOST LIKELY LOCATION IS JUST NORTHWEST OF THE ILLINOIS RIVER.  LIS
TO THE SOUTHWEST OF THE FRONT -4 TO -9 IN LAPS DATA.  PRETTY GOOD
INSTABILITY ACROSS THE CWA AS DRY AIR FROM THE PLAINS CONTINUES TO
WRAP AROUND UPPER LOW TO OUR NORTH...CENTERED ON CENTRAL WI/MN
BORDER AT 12Z.  12Z ILX SOUNDING SHOWING LIFTED INDEX OF -6...AND
CAPE OF 1792 J/KG WITH NO CIN...AND STEEP MID LEVEL LAPSE RATES.  AS
FOR AFTERNOON THUNDERSTORMS...WHAT IS LACKING IS A GOOD MECHANISM TO
TRIGGER THEM.  A RATHER PROMINENT SHORTWAVE IS ROTATING AROUND THE
LOW IN CENTRAL IA...AND WILL BE OVER ILLINOIS LATER THIS AFTERNOON.
BUT THE ENERGY IS ONLY PRODUCING SOME VERY SCATTERED SHOWERS IN IA
AT THIS TIME...AND IN ILX/S CWA...THERE IS A LOT OF DRY AIR AT MID
AND UPPER LEVELS TO OVERCOME. SFC MOISTURE MAY BE RICH... BUT IS NOT
DEEP.

LOOKING FOR A SIGNIFICANT FRONTAL BOUNDARY DEFINITION IS A
TOUGH JOB TODAY SO FAR.  THERE IS A LINE OF MORE SIGNIFICANT
DRYING...AND ONE OF A SLIGHT TEMPERATURE DIFFERENCE...BUT TO FIND A
MORE CLASSICAL COLD DENSE WEDGE OF AIR COMING AROUND THIS
LOW...THATS A MORE IMPOSSIBLE TASK.  MODELS ARE REMOVING MORE AND
MORE PRECIP FROM THIS AFTERNOON. THE WRF AND THE NAM ARE RELATIVELY
DRY...KEEPING SOME SCT SHOWERS CLOSER TO THE LOW IN THE WRF...AND
THE FRONT FINDING BETTER CONVERGENCE AT THE SFC AS IT MEETS WITH THE
WARM MUGGY AIR TO THE SOUTH IN THE OHIO RIVER VALLEY THIS EVENING.

SO...AS FOR THE FORECAST...WILL LEAVE IT ALONE THIS MORNING.  HIGH
TEMPERATURES ARE WELL ON THEIR WAY...AND HIGHER POPS TO THE NORTH AS
SHOWERS ARE MORE LIKELY CLOSE TO THE LOW.  WILL KEEP THE THUNDER IN
THE FORECAST...THINKING THAT IF STORMS CAN INITIATE...THE
INGREDIENTS ARE THERE.  BUT WILL NOT BOOST THEM ANY HIGHER.  UPDATE
ISSUED TO REMOVE MORNING WORDING.

&&

.PREV DISCUSSION...
00Z SHORT RANGE MODELS IN GOOD AGREEMENT GOING INTO THIS MEMORIAL
DAY WEEKEND. A MORE PROGRESSIVE WX PATTERN WILL BECOME ESTABLISHED
ACROSS THE NORTHERN STATES THE NEXT FEW DAYS. VIGOROUS CLOSED UPPER
LEVEL LOW PRESSURE OVER THE UPPER MS VALLEY WILL BRING ANOTHER
CHANCE OF CONVECTION TO CENTRAL IL TODAY...THEN END FRI AS IT MOVES
INTO THE MID ATLANTIC STATES. THE STAGNANT CLOSED UPPER LEVEL LOW
OVER THE NERN PACIFIC WILL EDGE ESE MORE QUICKLY INTO THE PACIFIC
NW STATES UNDER THIS MORE PROGRESSIVE PATTERN. IN RESPONSE THIS WILL
BUILD UPPER LEVEL RIDGING BACK INTO THE PLAINS/MIDWEST BY THE START
OF THIS WEEKEND WITH TEMPS HEATING UP AGAIN.

SHORT TERM...TODAY THROUGH SUNDAY...
RADAR MOSAIC SHOWS CONVECTION THAT APPEARED SEVERE OVER JASPER
COUNTY EARLIER...WEAKENING OVER FAR SE IL OVER LAWRENCE COUNTY AND
MOVING ESE AT 35 MPH. MORE WIDESPREAD CONVECTION WAS SE OF
LAWRENCEVILLE OVER KY AND FAR SE IL/IN. 08Z/3 AM SURFACE MAP SHOWS
997 MB LOW PRESSURE ALONG THE WI/MN BORDER NE OF MINNEAPOLIS.
A FRONTAL BOUNDARY EXTENDED ACROSS CENTRAL WI...NW IL NEAR PEORIA
AND ACROSS CENTRAL MO. A DRY SLOT HAD WORKED EAST FROM MO ACROSS
MUCH OF CENTRAL IL EARLY THIS MORNING WITH NEARLY CLEAR SKIES WEST
OF I-57. MILD TEMPS WERE IN THE MID 60S TO AROUND 70F EVEN BEHIND
THE FRONT. MOIST DEWPOINTS IN THE MID TO UPPER 60S EXCEPT MID 50S NW
IL BEHIND THE FRONT AT GALESBURG. UPSTAIRS A 563 DM 500 MB CUTOFF
LOW WAS NEAR MINNEAPOLIS.

MODELS TAKE STRONG LOW PRESSURE ESE INTO SE WI/LAKE MI BY SUNSET
WHILE BRINGING THE FRONTAL BOUNDARY SE TOWARD I-70. CONVECTION OVER
FAR SE IL TO EXIT BY DAYBREAK...THEN SHOULD BE A LULL IN CONVECTION
CHANCES THIS MORNING WITH A FAIR AMOUNT OF SUNSHINE WITH DRY SLOT
WORKING INTO SE IL. UPPER LEVEL LOW BETTING CLOSER TO CENTRAL IL AND
BROKEN CLOUDS NW NW OF GALESBURG TO SPREAD SE INTO NORTHERN AREAS
LATER THIS MORNING AND INTO CENTRAL IL EARLY THIS AFTERNOON. SE IL
WILL SEE THE MOST SUN TODAY AND GET THE WARMEST. HIGHS RANGING FROM
80F NW IL TO 90F FAR SE IL AT LAWRENCEVILLE WHICH BOTH MET AND MAV
PORTRAY. LIKE YESTERDAY...NAM...GFS AND NGM NOT SHOWING QPF OVER SE
IL WITH CONVECTION JUST SE OF LAWRENCEVILLE WHERE SPC HAS SHIFTED
SLIGHT RISK OF SEVERE STORMS TODAY AND THIS EVENING WHERE AIR MASS
MORE UNSTABLE. NAM SHOWS LAWRENCEVILLE MOST UNSTABLE AT 18Z WITH
LIFTED INDEX OF MINUS 10C AND CAPE OF 3000 J/KG AND LACKING LIFTING
MECHANISM THEN. THEN THIS VERY UNSTABLE AIR MASS GETS SHUNTED SE
DURING THE AFTERNOON. INCREASE CONVECTION CHANCES TO LIKELY FROM
CANTON AND BLOOMINGTON NORTH THIS AFTERNOON AND KEPT 40 POPS CENTRAL
AND 30 POPS SE IL. BEST CONVECTION CHANCES TONIGHT APPEAR JUST NE OF
ILX CWFA CLOSER TO LOW PRESSURE MOVING INTO SOUTHERN LOWER MI BY
MIDNIGHT. DID KEEP PROB30/40 CHANCES THIS EVENING AND ADDED THUNDER
SE IL WHERE AIR MASS A BIT MORE UNSTABLE. OTHERWISE MOSTLY CLOUDY
SKIES TONIGHT WITH RAIN CHANCES DIMINISHING OVERNIGHT.

UPPER LEVEL LOW/TROF OPENING UP FRI AS IT MOVES INTO THE EASTERN
GREAT LAKES AND UPPER LEVEL RIDGE BEGINNING TO BUILD TOWARD IL.
SHOULD SEE DECREASING CLOUDS FROM WEST TO EAST DURING THE DAY.
STRONG UPPER LEVEL RIDGE THEN OVER IL SAT AND SUNDAY...KEEPING IT
DRY AND SUPPORTING VERY WARM SUMMER-LIKE HIGHS IN THE UPPER 80S.

LONG TERM...MONDAY THROUGH THURSDAY...
STRONG UPPER LEVEL RIDGE NEAR IL MON AND GENERALLY KEEPING IT DRY
AND VERY WARM. THOUGH SOME MODELS SHOWING SOME QPF OVER EASTERN IL
MON AFTERNOON. ADDED SLIGHT CHANCE OF CONVECTION TUE AND WED ACROSS
CENTRAL/SE IL TO MATCH BETTER WITH SURROUNDING OFFICES. BUT EXTENDED
MODELS SIMILAR IN KEEPING STRONG UPPER LEVEL RIDGE NEAR IL TUE AND
KEEPING IT VERY WARM AND BEST CONVECTION CHANCES NW OF IL. ACTUALLY
EXTENDED MODELS LIKE GFS...DGEX AND ECMWF KEEP UPPER LEVEL RIDGE
NEAR IL THROUGH THE MIDDLE OF NEXT WEEK WITH ECMWF THE STRONGEST
WITH THE RIDGE. SO LEANED TOWARD WARMER TEMPS AND LOW RAIN CHANCES.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS/HUETTL
Hazardous weather outlook, May 25, 11:34 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT THU MAY 25 2006

ILZ027>031-036>038-040>057-061-261200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
1234 PM CDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL PUSH THROUGH THE AREA TODAY AND COMBINE
WITH WARM MOIST AIR TO PRODUCE SHOWERS AND THE OCCASIONAL
THUNDERSTORM FOR THIS AFTERNOON AND INTO THIS EVENING. AT THIS
TIME...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-261200-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1234 PM CDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL PUSH THROUGH THE AREA TODAY AND COMBINE
WITH WARM MOIST AIR TO PRODUCE THUNDERSTORMS FOR THIS AFTERNOON
AND INTO THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND SOUTH OF INTERSTATE 70 FROM MARSHALL TO ALTAMONT IN THE
AFTERNOON HOURS. THESE STORMS MAY BECOME SEVERE...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING.

HJS

In the hours before

Local storm report, May 25, 8:37 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
937 AM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     GLASFORD                40.57N 89.81W
05/24/2006                   PEORIA             IL   CO-OP OBSERVER

            SIDING BLOWN OFF A CHURCH. RELAYED BY BARTONVILLE COOP
            OBSERVER.

0415 PM     TSTM WND DMG     MINONK                  40.90N 89.04W
05/24/2006                   WOODFORD           IL   CO-OP OBSERVER

            MEDIUM SIZE BRANCHES DOWN.

0720 PM     TSTM WND DMG     ROBINSON                39.01N 87.74W
05/24/2006                   CRAWFORD           IL   CO-OP OBSERVER

            POWER LINES DOWN IN OUTLYING AREAS.

0515 PM     TSTM WND DMG     4 SW SULLIVAN           39.56N 88.66W
05/24/2006                   MOULTRIE           IL   CO-OP OBSERVER

            TREES DOWN NEAR LAKE SHELBYVILLE.

0400 PM     TSTM WND DMG     6 W BLOOMINGTON         40.49N 89.08W
05/24/2006                   MCLEAN             IL   CO-OP OBSERVER

            PART OF ROOF TORN OFF, APPLE TREE UPROOTED.

&&

GEELHART
Local storm report, May 25, 9:09 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1009 AM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     4 N ATHENS              40.02N 89.72W
05/24/2006                   MENARD             IL   CO-OP OBSERVER

            TREES UPROOTED.

&&

GEELHART

The radar

The Indianapolis radar (KIND), 131 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
May 25, 1:28 PM CST
Where
Vermilion County, Alvin
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.317, -87.600

Several trees and power lines were blown down.

Hail, Lawrence

When
May 25, 1:35 PM CST
Where
Lawrence County, Russellville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -87.533

Hail, Lawrence

When
May 25, 1:47 PM CST
Where
Lawrence County, 2 mi NW of St Francisville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.617, -87.683

Thunderstorm Wind, Lawrence

When
May 25, 1:53 PM CST
Where
Lawrence County, St Francisville
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.600, -87.650

Numerous trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510489, 5510490, 5510491, 5510492.